Flubromazepam intoxication causing prolonged coma and multifocal cerebral ischaemia

View at publisher
Authors: Lotte Pitlo, Ynte M Ruigrok, Fedor E L Migchelsen, Susan Jongstra
Cited by: 1
References: 8

Abstract

Intoxication with novel psychoactive substances, such as the designer benzodiazepine flubromazepam, can be diagnostically challenging. A man in his late 50s presented with a persistently decreased level of consciousness and extensive multifocal intracerebral ischaemia on an MR brain scan. After excluding multiple causes, a toxicology screen identified flubromazepam use as the likely explanation. This novel psychoactive substance has an elimination half-life of 106 hours and life-threatening side effects, including hypotension and sedative-hypnotic toxidrome. Flubromazepam is increasingly used, with a significant risk of serious toxicity. Physicians should consider novel psychoactive substance toxicity in patients with unexplained neurological presentations, particularly with decreased consciousness and multifocal intracerebral ischaemia.

Fields of Study & Subjects

Forensic Toxicology and Drug Analysis Poisoning and overdose treatments Hallucinations in medical conditions

Publication details

Journal / source
Practical Neurology
Publisher
BMJ
Pages
pn–2025
Publication date
25 February 2026
Language
EN